Radiation recall dermatitis after treatment with Paclitaxel and Cisplatin.
- [Show abstract] [Hide abstract]
ABSTRACT: Radiation recall dermatitis (RRD) is an acute skin toxicity caused by different anticancer or antibiotic drugs within a former completely healed irradiation field. Predictive factors for RRD are not known and its mechanisms are not completely understood. A case of RRD induced by docetaxel and successfully treated by an antioxidant ointment (Mapisal(®)) is presented here. Such an ointment might be useful not only in RRD therapy, but also in the treatment of high-grade dermatitis induced by radiotherapy and thus may contribute to the improvement of patients' quality of life and to the scheduled completion of cancer therapies.Strahlentherapie und Onkologie 03/2014; · 4.16 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: The radiation recall reaction (RRR) is an inflammatory reaction that occurs in previously irradiated areas. The phenomenon is probably due to an idiosyncratic hypersensitivity reaction, in which a second agent can recall the inflammatory reaction. This case report documents a cold-weather-induced radiation recall dermatitis (RRD). We observed a severe RRD in a patient after chemoradiotherapy treatment with cisplatin for a nasopharyngeal carcinoma, precipitated by cold temperatures, which developed 9 days after completion of therapy. In the medical literature, RRD following extreme cold temperatures seems to be a peculiar event. Until further information on the interaction is available, future studies on combined chemotherapy with cisplatin should be carefully monitored and any side effects clearly documented. This case suggests that environmental conditions may play a contributing role in the development of RRD. This case also implies that neither fraction size nor total radiation dose is a determining factor in the development of the dermatologic reaction.Strahlentherapie und Onkologie 04/2014; · 4.16 Impact Factor
- [Show abstract] [Hide abstract]
ABSTRACT: We report a case of radiation recall dermatitis caused by trastuzumab. A 55-year-old woman with metastatic breast cancer received palliative first-line trastuzumab/paclitaxel and a salvage partial mastectomy with lymph node dissection was subsequently performed. In spite of the palliative setting, the pathology report indicated that no residual carcinoma was present, and then she underwent locoregional radiotherapy to ensure a definitive response. After radiotherapy, she has maintained trastuzumab monotherapy. Nine days after the fifth cycle of trastuzumab monotherapy, dermatitis in previously irradiated skin developed, with fever. Radiation recall dermatitis triggered by trastuzumab is extremely rare. A high fever developed abruptly with a skin rash. This may be the first case of this sort to be reported.Breast Cancer 03/2013; · 1.33 Impact Factor
Radiation Recall Dermatitis after Treatment with Paclitaxel and Cisplatin
Vol. 24, No. 2, 2012
Ann DermatolVol. 24, No. 2, 2012http://dx.doi.org/10.5021/ad.2012.24.2.223
LETTER TO THE EDITOR
Received March 28, 2011, Revised June 29, 2011, Accepted for
publication July 5, 2011
Corresponding author: Hyo Jin Lee, M.D., Department of Internal
Medicine, Chungnam National University Hospital, 640 Daesa-dong,
Jung-gu, Daejeon 301-721, Korea. Tel: 82-42-280-8369, Fax:
82-42-257-5753, E-mail: firstname.lastname@example.org
This is an Open Access article distributed under the terms of the
Creative Commons Attribution Non-Commercial License (http://
creativecommons.org/licenses/by-nc/3.0) which permits unrestricted
non-commercial use, distribution, and reproduction in any medium,
provided the original work is properly cited.
Fig. 1. (A) Radiotherapy plan and (B) dermatitis observed in
Radiation Recall Dermatitis after Treatment with
Paclitaxel and Cisplatin
Seung Woo Baek, M.D., Young Joon Seo, M.D.1, Jun Sang Kim, M.D.2, Hyo Jin Lee, M.D.
Departments of Internal Medicine, 1Dermatology, 2Radiation Oncology, Chungnam National University Hospital,
Chungnam National University College of Medicine, Daejeon, Korea
A 53-year-old man with recurrent penile carcinoma
presented to his physician with an erythematous rash and
pruritus. The patient had undergone a partial penectomy
for the treatment of penile squamous cell carcinoma in
2002. Seven years later, he presented with penile stump
and inguinal masses, and underwent a total penectomy
and right superficial inguinal lymph node dissection. The
histologic examination of the enlarged lymph node showed
evidence of metastasis. At that time, a bilateral inguinal
and pelvic lymphadenectomy was considered, but the
patient refused it because of the significant risk of morbi-
dity. As an alternative treatment, he received radiotherapy
of 7,020 cGy. Four months later, he was referred for
palliative chemotherapy due to disease progression. The
patient was to be treated with paclitaxel 175 mg/m2 and
cisplatin 70 mg/m2 every three weeks. Five days after the
initiation of chemotherapy, he developed an erythematous
rash with pruritus in the lower abdomen and pelvis which
was compatible with the previous radiation field (Fig. 1).
The diagnosis of radiation recall dermatitis was made
based on the clinical history and appearance of the tissue.
This observed skin change resolved completely with oral
prednisolone and antihistamine over a course of six days.
After a discussion with the patient, the paclitaxel and
cisplatin were continued with close observation of his skin
reaction. The skin alterations reappeared to a milder
degree than that observed with the initial occurrence. The
patient completed six scheduled cycles of palliative
chemotherapy with a partial response.
Radiation recall dermatitis refers to the reappearance of
radiotherapy-like reactions in previously irradiated skin
after the administration of drugs, especially chemo-
SW Baek, et al
therapeutic agents or antibiotics1,2. It was first described
by D’Angio et al.3 in 1959 with actinomycin D treatment.
Subsequently, anticancer drugs have been associated with
this phenomenon, including 5-fluorouracil, hydroxyurea,
vinblastine, methotrexate, adriamycin, etoposide, tamoxifen,
bleomycin, paclitaxel, docetaxel, gemcitabine, pemetrexed,
trastuzumab, and erlotinib4-8. In our case, both paclitaxel
and cisplatin could precipitate a radiation recall reaction
because each drug was reported to be associated with the
development of radiation recall dermatitis9. Although
numerous organs can be affected, this phenomenon is rare
and most reports describe the appearance of skin lesions.
The time interval between the end of radiotherapy and the
administration of the drug responsible for the cutaneous
reaction can range from two days to 15 years, although
the most frequent interval is several weeks or months, as
reported in our case study. The typical skin lesion consists
of a maculopapular rash, edema, erythema, vesicles, or
desquamation. Pruritus is usually present, while pain and
skin necrosis are possible in severe cases1,4,8. The patho-
physiology of this phenomenon remains poorly under-
stood, although several hypotheses involving epithelial
stem cell deficiency, vascular damage, drug hypersensitivity,
or epithelial stem cell sensitivity have been proposed4,8.
Discontinuation of the responsible drug usually results in
the resolution of radiation dermatitis. Steroids and antihis-
tamines control the pruritus and pain. Repeat challenge
with the offending drug may provoke another recall
reaction, but this is not usually the case. Usually, the
recurrence of radiation recall dermatitis presents with
milder clinical signs than the original episode. However,
the main question is still whether chemotherapy should be
continued after the first manifestation of radiation recall
dermatitis, especially if there is a limited choice of avail-
able drugs. The decision should consider the benefits and
potential risks of re-challenge with the same drug10.
Considering the increased use of combination radio-
therapy and chemotherapy in the treatment of malignant
disease, clinicians need improved knowledge of radiation
recall dermatitis and its management.
1. Bronner AK, Hood AF. Cutaneous complications of chemo-
therapeutic agents. J Am Acad Dermatol 1983;9:645-663.
2. Kang SK. Images in clinical medicine. Radiation recall reac-
tion after antimicrobial therapy. N Engl J Med 2006;354:
3. D’Angio GJ, Farber S, Maddock CL. Potentiation of x-ray
effects by actinomycin D. Radiology 1959;73:175-177.
4. Hureaux J, Le Guen Y, Tuchais C, Savary L, Urban T.
Radiation recall dermatitis with pemetrexed. Lung Cancer
5. Shrimali RK, McPhail NJ, Correa PD, Fraser J, Rizwanullah
M. Trastuzumab-induced radiation recall dermatitis--first
reported case. Clin Oncol (R Coll Radiol) 2009;21:634-635.
6. Dauendorffer JN, Dupuy A. Radiation recall dermatitis
induced by erlotinib. J Am Acad Dermatol 2009;61:1086.
7. Khanfir K, Anchisi S. Pemetrexed-associated radiation recall
dermatitis. Acta Oncol 2008;47:1607-1608.
8. Camidge R, Price A. Characterizing the phenomenon of
radiation recall dermatitis. Radiother Oncol 2001;59:237-
9. Burris HA 3rd, Hurtig J. Radiation recall with anticancer
agents. Oncologist 2010;15:1227-1237.
10. Ristić B. Radiation recall dermatitis. Int J Dermatol 2004;43: